Pennsylvania, 2018Damaging Winds in Pennsylvania, May 13, 2018
May 13, 2018 · NWS PBZ · 8 events in 3 counties and zones
Wavering boundary continued to pose problems on the afternoon of the 13th. Storms produced mainly wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wavering boundary continued to pose problems on the afternoon of the 13th. Storms produced mainly wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 13, 2:29 PM EST, 54 minutes earlier.
Area forecast discussion, May 13, 2:29 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
329 PM EDT Sun May 13 2018
.SYNOPSIS...
Periodic showers and thunderstorms are expected this week as a
series of upper disturbances interacts with a meandering front
across the area.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Modest insolation of a moist boundary layer appears likely to
sustain renewed convection this afternoon along a quasi-
stationary frontal boundary in the srn section of the forecast
area. Afternoon storms in the undisturbed warm sector s of the
boundary may be supported by a low-amplitude shortwave trough
and remaining steep mid-level lapse rates as noted in the ILN
1200 UTC RAOB. A few strong/severe storms will be likely as
1000-2000 J/kg CAPE and deep-layer shear of 35-40 kt combine to
support organized updrafts.
Given expected storm coverage farther swd from yesterday's and
this morning's rainfall, and the expected storm movement of
30-35 kt, a broad flood threat is not anticipated. However,
training convection will need to be monitored, since the storm
movement will be parallel to the stalled frontal boundary.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The quasi-stationary front is progged to waver across the
region through the period. Daily chances for showers and
thunderstorms will be the norm as a series of waves interact
with the stalled frontal boundary.
A stronger shortwave trough is expected on Tue. An isolated
severe thunderstorm potential will continue during the
aftn/early eve hours both Mon and Tue, when the greatest
destabilization occurs. However, the flash flood potential also
appears likely to increase, especially by Tue, as repeated
rounds of showers and thunderstorms saturate the ground. Once
the evolution of Sun's convection can be evaluated, and the
placement of the frontal boundary on Mon can be assessed, a
Flash Flood Watch may need to be considered by later shifts.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The omnipresent quasi-stationary front is progged to remain
across the OH Valley region at least through late week as
shortwave troughs cross the region in wly flow aloft. An upper-
level trough is progged to advance slowly out of the MS and TN
Valley regions by late week into the weekend, maintaining
substantive rain chances in the forecast. Repeated rounds of
showers/tstms will increase the potential for flash flooding
during the period as the ground becomes increasingly saturated.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Majority of sites have seen restrictions come to an end early
this afternoon, but low-level moisture will remain over FKL/DUJ
through the period, keeping them in IFR/low MVFR ceilings. As
for afternoon convection, LBE/MGW are the most likely to see
thunderstorms as those areas have not had as much cloud cover
and should have enough instability to favor thunderstorms.
Elsewhere, afternoon showers should be more scattered in nature
along with VFR ceilings.
With abundant low-level moisture, expect that restrictions will
develop once again at all terminals overnight. Dropped all
locations to low MVFR/IFR, which may turn out to be optimistic.
Kept a VCTS mention at all terminals late Monday morning with
the HREF showing a cluster of storms moving through the region.
OUTLOOK...
Periodic restrictions are likely for much of this week as a
series of disturbances crosses the region and spawns showers
and thunderstorms.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Kramar
Hazardous weather outlook, May 13, 2:17 PM EST, 1 hour 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
317 PM EDT Sun May 13 2018
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-141930-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 PM EDT Sun May 13 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Isolated severe thunderstorms are possible this afternoon and early
evening. Damaging wind and large hail are the main threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An increasing potential for flash flooding is expected through the
upcoming week as repeated rounds of showers and thunderstorms
saturate the ground.
Severe thunderstorms also will be possible during the afternoon and
early evening hours through at least the first half of the week as a
frontal boundary remains in the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ007>009-013>016-022-023-141930-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong-
Indiana-
317 PM EDT Sun May 13 2018
This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An increasing potential for flash flooding is expected through the
upcoming week as repeated rounds of showers and thunderstorms
saturate the ground.
Severe thunderstorms also will be possible during the afternoon and
early evening hours through at least the first half of the week,
mainly south of Interstate 80.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Kramar
In the hours before
Local storm report, May 13, 11:48 AM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1248 PM EDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM TSTM WND DMG WAYNESBURG 39.90N 80.19W
05/12/2018 GREENE PA 911 CALL CENTER
SEVERAL TREES DOWN AROUND THE CITY AND OUTSKIRTS,
INCLUDING ACROSS RAILROAD TRACKS. ONE LARGE TREE BROUGHT
DOWN POWER POLES.
0540 PM TSTM WND DMG 1 ESE MUNNTOWN 40.23N 80.07W
05/12/2018 WASHINGTON PA 911 CALL CENTER
HIGH-TENSION LINES REPORTED DOWN ALONG VALLEY VIEW RD.
WIDESPREAD TREE DAMAGE IN THIS VICINITY AND ALONG
MUNNTOWN RD ASSOCIATED WITH EARLIER-REPORTED DOWNBURST.
0540 PM TSTM WND DMG 1 S BOWER HILL 40.25N 80.07W
05/12/2018 WASHINGTON PA 911 CALL CENTER
TREES DOWN ALONG BOWER HILL RD AT SIENNA TRAIL
0543 PM TSTM WND DMG 1 SSW VENETIA 40.23N 80.05W
05/12/2018 WASHINGTON PA 911 CALL CENTER
MANY TREES DOWN ALONG BARR RD AND LUTES RD
&&
EVENT NUMBER PBZ1802919
EVENT NUMBER PBZ1802920
EVENT NUMBER PBZ1802921
EVENT NUMBER PBZ1802922
KRAMARLocal storm report, May 13, 12:09 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
109 PM EDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 1 N WEST FAIRFIELD 40.36N 79.12W
05/12/2018 WESTMORELAND PA 911 CALL CENTER
TREES DOWN ALONG CREEK RD
&&
EVENT NUMBER PBZ1802923
KRAMARSpecial weather statement, May 13, 3:05 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
405 PM EDT SUN MAY 13 2018
OHZ050-PAZ029-WVZ002-003-132030-
Jefferson-Washington-Brooke-Ohio-
405 PM EDT SUN MAY 13 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN JEFFERSON...SOUTHWESTERN WASHINGTON...
NORTHERN OHIO AND SOUTHERN BROOKE COUNTIES...
At 405 PM EDT, a strong thunderstorm was located over West Liberty,
moving east at 30 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Washington... West Liberty...
Clearview... Valley Grove...
Tiltonsville... Yorkville...
Bethany... Claysville...
Beech Bottom... Windsor Heights...
Rayland... West Alexander...
This includes the following highways...
Interstate 70 in West Virginia between mile markers 12 and 14.
Interstate 70 in Pennsylvania between mile markers 0 and 15.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4013 8071 4016 8071 4026 8066 4017 8026
4000 8037 3999 8038
TIME...MOT...LOC 2005Z 284DEG 26KT 4017 8060
CLThunderstorm Wind, Washington
- When
- May 13, 3:23 PM EST
- Where
- Washington County, 0.53 mi E of Claysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.120, -80.410
Public citizen reported trees down on a barn.
Thunderstorm Wind, Washington
- When
- May 13, 3:26 PM EST
- Where
- Washington County, 0.53 mi E of Claysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 40.120, -80.410
State official reported trees down in Claysville.
Thunderstorm Wind, Washington
- When
- May 13, 3:27 PM EST
- Where
- Washington County, 1.06 mi E of Claysville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.120, -80.400
Local 911 call center reported, in addition to trees down, multiple utility poles and high tension lines were down along State Route 40.
Thunderstorm Wind, Washington
- When
- May 13, 3:54 PM EST
- Where
- Washington County, 1.26 mi WNW of Tenmile
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 40.030, -80.170
State official reported that a tree fell on a car in motion on Montgomery Road injuring 1 female inside. She was transported to the hospital with minor injuries.
Thunderstorm Wind, Washington
- When
- May 13, 4:10 PM EST
- Where
- Washington County, 1.26 mi WNW of Besco
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.990, -80.040
State official reported structural damage and partial roof removal of a home, as well as a single wide trailer shifted 4 to 6 feet off of its foundation.
Thunderstorm Wind, Greene
- When
- May 13, 4:15 PM EST
- Where
- Greene County, 0.53 mi W of Morrisville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 39.900, -80.190
Trees and power lines were reported down on social media. Time adjusted by radar.
Thunderstorm Wind, Greene
- When
- May 13, 4:16 PM EST
- Where
- Greene County, 0.87 mi SW of Rices Lndg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 39.940, -80.010
Amateur radio operator reported trees down across Route 88. Road closed.
Thunderstorm Wind, Fayette
- When
- May 13, 4:20 PM EST
- Where
- Fayette County, Isabella
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 39.950, -79.930
Amateur radio operator reported trees down and a roof blown off a mobile home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Georgia, May 13, 20182 deaths · 2 events
- Tornadoes and Flash Flooding in Kansas, May 13 to 15, 2018EF2 · 68 events
- Rip Current in Florida, May 13, 20181 death · 1 event
- Flash Flood and Hail in Texas, May 13, 2018$200,000 · 2 in hail · 11 events
- Tornado in Pennsylvania, May 13, 2018$50,000 · EF1 · 1 event
- Damaging Winds in Pennsylvania, May 13, 2018$31,000 · 70 kt wind · 11 events
- Tornado in Pennsylvania, May 13, 2018EF1 · 1 event
- Hail and Damaging Wind in Kansas, May 13, 20183.5 in hail · 21 events
- Hail and Damaging Winds in Texas, May 13, 20182.75 in hail · 18 events
- Hail and Damaging Winds in Iowa, May 13 to 14, 20181.75 in hail · 13 events
- Hail and Damaging Winds in Ohio, May 13, 2018$3,000 · 0.88 in hail · 6 events
- Hail and Damaging Wind in Illinois, May 13, 2018$10,000 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760836, 760837, 760838, 760839, 760840, 760834, 760835, 760841.